Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 115, NWS Atlanta, GA

May 22, 2013Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2013, 3:29 PM EDT for Hall County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2013, 3:29 PM EDT (19:29 UTC)
Expired
May 22, 2013, 4:15 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Hall County, GA

The radar

The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS52 KFFC 221929
SVRFFC
GAC139-222015-
/O.NEW.KFFC.SV.W.0115.130522T1929Z-130522T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 415 PM EDT

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR OAKWOOD...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GAINESVILLE AND GILLSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3437 8366 3432 8365 3430 8362 3412 8383
      3410 8388 3419 8401 3422 8396 3423 8397
      3424 8395 3427 8395 3428 8393 3431 8394
      3450 8382
TIME...MOT...LOC 1929Z 224DEG 9KT 3420 8386

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:37 PM EDT, 52 minutes earlier.

Area forecast discussion, May 22, 2:37 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
237 PM EDT WED MAY 22 2013

.PREV DISCUSSION... /ISSUED 745 AM EDT WED MAY 22 2013/

SHORT TERM /TODAY THROUGH THURSDAY/...
UPPER TROUGH WILL MOVE THROUGH THE UPPER MISSISSIPPI VALLEY TODAY
INTO TONIGHT. AN ASSOCIATED SHORT WAVE TRAILING INTO THE SOUTHERN
STATES WILL HELP FOCUS SHOWERS AND THUNDERSTORMS ACROSS THE CWA
THROUGH TONIGHT. AREA OF THUNDERSTORMS CURRENTLY MOVING INTO ALABAMA
MAY REACH NORTHWEST GEORGIA BY SUNRISE IF THEY HOLD TOGETHER. THIS
COMBINED WITH VARIOUS OUTFLOW BOUNDARIES WILL MAKE TIMING OF
CONVECTION DIFFICULT. HOWEVER THE BEST CHANCES WOULD SEEM TO BE THIS
AFTERNOON AND EVENING WITH DIURNAL HEATING. HAVE CONTINUED WITH THE
SEVERE WORDING ACROSS PORTIONS OF NORTH THIS AFTERNOON. THIS FITS
WELL WITH THE SPC SLIGHT RISK AREA. DIMINISHING POPS OVERNIGHT AS
THE SHORT WAVE MOVES INTO THE CAROLINAS. SOME DRYING INDICATED FOR
THURSDAY BUT WITH APPROACHING UPPER TROUGH...HAVE LEFT LOW POPS IN
ACROSS THE CWA. BASED ON TUESDAYS TEMPERATURES...HAVE STAYED ON THE
WARM SIDE OF MAV/MET. HOWEVER WITH ADDITIONAL CLOUDS AND
PRECIPITATION EXPECTED FOR TODAY...TEMPERATURES MAY VARY MORE ACROSS
THE CWA.

41

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A WEAK COLD FRONT AND MAIN UPPER SUPPORT WILL BE EXITING THE AREA
THURSDAY NIGHT. IT IS UNCLEAR HOW MUCH CONVECTIVE ACTIVITY THERE
WILL BE WITH THE GFS AND NAM INDICATING LITTLE OR NO MEASURABLE
RAIN AMOUNTS. LOOKS LIKE NO MORE THAN A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS FOR THE FIRST PART OF THURSDAY NIGHT.

MUCH DRIER AIRMASS MOVES OVER THE AREA ON FRIDAY WITH DRY NW FLOW
ALOFT AND SURFACE HIGH PRESSURE BUILDING OVER THE OH/TN VALLEYS
DURING THE DAY. GRADIENT WINDS WILL INCREASE GETTING CLOSE TO WIND
ADVISORY CRITERIA(20 MPH SUSTAINED) FOR SOME AREAS. DRY CONDITIONS
CONTINUE SATURDAY AND MOSTLY SUNDAY. HOWEVER THE NW FLOW ALOFT N OF
THE AREA IS BECOMING MORE ACTIVE WITH PRECIP CHANCES AND WHILE THE
GFS IS DRY FOR OUR AREA ON SUNDAY...MOISTURE IS SKIRTING NE GA. THE
EUROPEAN MEANWHILE IS INDICATING LIGHT PRECIP AMOUNTS OVER FAR N AND
E GA ON SUNDAY. A SIMILAR PATTERN CONTINUES FOR MONDAY AND TUESDAY
AS WELL. HIGH PRESSURE ALOFT BUILDS FOR WEDNESDAY AND EVEN WILL
SOUTHERLY FLOW OVER THE AREA...HIGH PRESSURE ALOFT WILL KEEP ANY
PRECIP CHANCES TO A MINIMUM. FOR NOW WILL FAVOR THE DRIER GFS.
TEMPERATURES GENERALLY RUNNING WITHIN 5 DEGREES OF NORMAL THROUGH
THE PERIOD EXCEPT SATURDAY MORNING LOWS ARE RUNNING 10-15 DEGREES
BELOW NORMAL AND SUNDAY MORNING LOWS ARE RUNNING CLOSE TO 10
DEGREES BELOW NORMAL.

BDL

&&

.AVIATION...
18Z UPDATE...
CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE ACROSS THE STATE
THIS AFTERNOON AND EVENING. HAVE GENERALLY TEMPO TS FOR THE ATL
AREA AND AHN TAF SITES TO ACCOUNT FOR TS IN THE AREA THIS
AFTERNOON...AND PREVAILING TS AS MORE ORGANIZED CONVECTION MOVES
IN 00-02Z. CSG AND MCN AREAS LOOK TO BE PRIMARILY IMPACTED THIS
EVENING WITH THE MAIN CONVECTION LINE. OVERALL...ANTICIPATING VFR
CONDITIONS...WITH SOME RESTRICTED VSBYS IN THE TS. AHN COULD SEE
SCT-BKN IFR 08-13Z WITH LINGERING MOISTURE IN THE AREA. WINDS WILL
BE GENERALLY SOUTHWESTERLY THIS AFTERNOON...SWITCHING TO THE WEST
OR NORTHWEST WITH THE FRONTAL PASSAGE TONIGHT. VRB GUSTY WINDS
EXPECTED IN CONVECTION TODAY. GUSTY NW WINDS EXPECTED BY THURSDAY
AFTERNOON...GENERALLY G18-24KT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CONVECTION TIMING.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  65  85  59 /  40  60  20   5
ATLANTA         86  66  83  59 /  50  60  10   5
BLAIRSVILLE     80  61  78  54 /  60  60  20  10
CARTERSVILLE    84  63  83  57 /  60  60  10   5
COLUMBUS        90  68  89  63 /  40  60  10   5
GAINESVILLE     85  64  82  57 /  70  60  10   5
MACON           90  65  89  60 /  50  60  20   5
ROME            84  63  84  57 /  70  50  10   5
PEACHTREE CITY  86  63  85  58 /  50  60  10   5
VIDALIA         88  68  89  65 /  30  40  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....01
AVIATION...31
Hazardous weather outlook, May 22, 5:15 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT WED MAY 22 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
515 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHWEST GEORGIA
THIS AFTERNOON AND EVENING. SCATTERED STRONG THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE AREA.

WEATHER HAZARDS EXPECTED...
STRONG DAMAGING WIND GUSTS TO 60 MPH...HAIL UP TO 1 INCH...
FREQUENT LIGHTNING AND HEAVY RAIN.

DISCUSSION...
THE APPROACH OF AN UPPER LEVEL TROUGH WILL COMBINE WITH ASSOCIATED
MOISTURE...INSTABILITY AND LIMITED LOW LEVEL WIND SHEAR TO GIVE
POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS OVER NORTHWEST GEORGIA
THIS AFTERNOON AND EVENING. SCATTERED STRONG THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON THURSDAY AS A COLD FRONT
MOVES ACROSS THE AREA. THE MAIN HAZARDS WILL BE LIGHTNING AND HEAVY
RAIN. WINDS WILL INCREASE FOR FRIDAY BUT STAY BELOW ADVISORY
CRITERIA FOR MOST LOCATIONS. NO HAZARDOUS WEATHER IS EXPECTED FOR
SATURDAY THROUGH TUESDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON.

In the hours before

Special weather statement, May 22, 2:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT WED MAY 22 2013

GAZ023-221945-
245 PM EDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HALL COUNTY UNTIL
345 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAIN OVER FLOWERY BRANCH...MOVING
NORTHEAST AT 10 TO 15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
HALL COUNTY...INCLUDING AREAS AROUND AQUALAND PARK...LAKE LANIER
ISLANDS...FLOWERY BRANCH...CHESTNUT MOUNTAIN...ROAD ATLANTA-LANIER
SPEEDWAY...OAKWOOD...CANDLER...GAINESVILLE...MURRAYVILLE...LULA...
GILLSVILLE AND CLERMONT. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3451 8366 3444 8361 3437 8367 3430 8362
      3428 8363 3410 8386 3416 8406 3417 8406
      3419 8406 3419 8399 3422 8396 3428 8393
      3438 8398 3447 8393 3446 8389 3450 8384
      3452 8378
TIME...MOT...LOC 1844Z 222DEG 15KT 3417 8392

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:02 PM EDTSpecial Weather StatementFFCBarrow28 min
May 21, 9:12 PM EDTSpecial Weather StatementFFCButts33 min
May 21, 9:20 PM EDTSevere Thunderstorm WarningFFCButts40 min
May 21, 9:55 PM EDTSpecial Weather StatementFFCLumpkin35 min
May 21, 9:58 PM EDTSpecial Weather StatementFFCLumpkin32 min
May 21, 10:21 PM EDTSpecial Weather StatementFFCMurray24 min
May 21, 11:12 PM EDTSpecial Weather StatementFFCMurray33 min
May 21, 11:15 PM EDTSpecial Weather StatementFFCDawson30 min
May 21, 11:50 PM EDTSpecial Weather StatementFFCGilmer25 min
May 22, 12:17 AM EDTSpecial Weather StatementFFCFannin28 min
May 22, 2:45 PM EDTSpecial Weather StatementFFCHall60 min
May 22, 3:47 PM EDTSpecial Weather StatementFFCChattooga, Floyd43 min
May 22, 3:54 PM EDTSpecial Weather StatementFFCCatoosa, Walker51 min
May 22, 4:04 PM EDTSpecial Weather StatementFFCBanks26 min
May 22, 4:23 PM EDTSpecial Weather StatementFFCBartow, Floyd, Gordon, Murray52 min
May 22, 4:27 PM EDTSpecial Weather StatementFFCBanks48 min
May 22, 4:57 PM EDTSpecial Weather StatementFFCTowns48 min
May 22, 5:00 PM EDTSpecial Weather StatementFFCWilkes30 min
May 22, 5:03 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Wilkes42 min
May 22, 5:29 PM EDTSpecial Weather StatementFFCMadison46 min
May 22, 5:33 PM EDTSevere Thunderstorm WarningFFCMadison42 min
May 22, 5:43 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker47 min
May 22, 6:05 PM EDTSpecial Weather StatementFFCBibb40 min
May 22, 6:07 PM EDTSpecial Weather StatementFFCPutnam38 min
May 22, 6:24 PM EDTSpecial Weather StatementFFCTwiggs51 min
May 22, 7:53 PM EDTSpecial Weather StatementFFCClarke, Greene, Morgan, Oconee, Oglethorpe, Taliaferro52 min
May 22, 7:54 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro, Wilkes51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.